Tennessee, 2004Flash Flood and Hail in Tennessee, March 20, 2004
March 20, 2004 · NWS OHX · 13 events in 10 counties and zones
10 thunderstorm wind, 2 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 20, 10:00 AM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Mar 20, 10:00 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1000 AM CST SAT MAR 20 2004
ELEVATED CONVECTION FIRING ACROSS SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA AT 1530Z IN RESPONSE TO WARM ADVECTION OUT AHEAD OF COLD
FRONT. NEWLY DEVELOPED CONVECTION FIRING IN SOUTHEAST MISSOURI.
AIRMASS UNSTABLE THIS MORNING ACROSS EASTERN OKLAHOMA INTO SOUTHERN
MISSOURI EASTWARD THROUGH ARKANSAS INTO WESTERN TENNESSEE.
SURFACE BASED LIS AT OR BELOW MINUS 5 THIS AREA.
EXPECT THIS ACTIVITY TO CONTINUE TO WORK EASTWARD AS STRONG COLD
FRONT MOVES INTO THE AREA. SOME STORMS COULD BE SEVERE IN MID STATE
THIS AFTERNOON AND EARLY EVENING AND HAVE UPDATED HWO TO REFLECT
THIS. MAIN CONCERN WOULD BE FOR LARGE HAIL AND DOWNBURST WINDS.
IN TERMS OF TIMING EXPECT STORMS TO REACH LAND BETWEEN THE LAKES...
NORTHWEST MIDDLE BETWEEN 1 AND 2 PM.
700 TO 500 MB LAPSE RATE 8.0 DEGC/KM OFF BNA 12Z RAOB. STEEP MID LEVEL
LAPSE RATES. MILLERS TOTAL TOTALS AT 58.
WILL UPDATE FORECAST MAINLY FOR WORDING AS TEMPS ARE ON TRACK AND
THE STORMS ARE ON THE WAY.
NATIONAL WEATHER SERVICE OLD HICKORY, TN. THE
FOLLOWING DATA WAS PROCESSED FROM THE BNA SOUNDING 12Z 03/20/04
BNA
STABILITY
VIL OF THE DAY 31
500 MB TEMP: -18.7
400 MB TEMP: -29.7
SHOWALTER-INDEX -3
TROPOPAUSE (MB) 199
JJ GEORGES K-INDEX 33
LAPSE RATE (DEGC/KM)
700 TO 500 MB 8.0
MILLERS TOTAL TOTALS 58
VERTICAL TOTALS 30
CROSS TOTALS 28
THICKNESSES (METERS)
1000 TO 925 665
1000 TO 850 (1300) 1381
1000 TO 700 (2840) 2971
1000 TO 500 (5400) 5583
850 TO 700 (1540) 1590
700MB TEMP 2.2
700MB WIND 260/27
MEAN WIND (DEGS/KTS)
SURFACE TO 5000 FT 240/34
5000 FT TO 10000 FT 255/33
HEIGHT (KFT MSL)
-20 ISOTHERM 19.6
.BNA WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
BOYD
01Hazardous weather outlook, Mar 20, 8:39 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
839 AM CST SAT MAR 20 2004
TNZ005>011-022>034-056>066-075-077>080-093>095-211130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
839 AM CST SAT MAR 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
RAIN SHOWERS AND THUNDERSTORMS ARE LIKELY...SOME POSSIBLY SEVERE
THIS AFTERNOON AND EARLY TONIGHT. PRIMARY THREAT WILL BE
DOWNBURST WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.
BOYD
01
Event by event
10 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Montgomery
- When
- March 20, 1:10 PM CST to 1:15 PM CST
- Where
- Montgomery County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.483, -87.400
TDOT reported trees down on Sango Drive, Bagwell Road and South Woodson Rd.
Thunderstorm Wind, Benton
- When
- March 20, 1:30 PM CST
- Where
- Benton County, Camden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 36.050, -88.100
Electric company reported a tree down on a powerline on U.S. Hwy 64, just south of Camden.
Thunderstorm Wind, Sumner
- When
- March 20, 2:00 PM CST
- Where
- Sumner County, Gallatin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.400, -86.450
EMA reported a tree down in the southern part of Gallatin.
Flash Flood, Sumner
- When
- March 20, 2:50 PM CST to 4:30 PM CST
- Where
- Sumner County, 5 mi WNW of Hendersonville
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.469, -86.460 (the zone’s center; the record gives no point)
Street flooding was reported at I-65 interchange at Long Hollow Pike.
Thunderstorm Wind, Williamson
- When
- March 20, 3:00 PM CST
- Where
- Williamson County, North Portion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.950, -86.900
Trees and telephone lines were down in Brentwood and Franklin.
Thunderstorm Wind, Robertson
- When
- March 20, 3:00 PM CST
- Where
- Robertson County, Southeast Portion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.433, -86.800
TDOT reported trees down at Albert Fentress and Walden Roads.
Thunderstorm Wind, Cheatham
- When
- March 20, 3:00 PM CST
- Where
- Cheatham County, Ashland City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.283, -87.067
EMA reported a few trees down nearAshland City.
Hail, Hickman
- When
- March 20, 3:05 PM CST
- Where
- Hickman County, 6 mi E of Centerville
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.783, -87.367
Nickel size hail reported by the public.
Hail, Davidson
- When
- March 20, 3:05 PM CST
- Where
- Davidson County, Antioch
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.067, -86.667
Dime to penny size hail reported near Hickory Hollow Mall in Antioch.
Thunderstorm Wind, Rutherford
- When
- March 20, 3:10 PM CST
- Where
- Rutherford County, La Vergne
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.017, -86.583
Thunderstorm Wind, Davidson
- When
- March 20, 3:10 PM CST to 3:15 PM CST
- Where
- Davidson County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.200, -86.817
Davidson County OEM reported trees and power lines were down around the county.
Thunderstorm Wind, Fentress
- When
- March 20, 3:30 PM CST
- Where
- Fentress County, Jamestown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.433, -84.917
Thunderstorm Wind, Rutherford
- When
- March 20, 3:40 PM CST
- Where
- Rutherford County, Christiana
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.717, -86.400
Tin roof torn off a barn at Christiana.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 20, 20041 death · 1 injured · 1 event
- Rip Current in Florida, March 20, 20041 death · 1 event
- High Wind in Iowa, March 20, 2004$350,000 · 50 kt wind · 7 events
- Hail in Georgia, March 20, 2004$250,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Texas, March 20 to 21, 2004$50,000 · 1.75 in hail · 22 events
- Damaging Winds in Kentucky, March 20, 2004$60,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Tennessee, March 20, 2004$25,000 · 1 in hail · 4 events
- Damaging Wind in Tennessee, March 20, 2004$20,000 · 55 kt wind · 1 event
- Damaging Winds in Mississippi, March 20, 2004$15,000 · 60 kt wind · 2 events
- Damaging Wind in Tennessee, March 20, 2004$15,000 · 55 kt wind · 1 event
- Flash Flooding and Hail in Mississippi, March 20, 2004$12,000 · 1 in hail · 5 events
- Damaging Winds in Arkansas, March 20, 200450 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389544, 5389545, 5389598, 5389543, 5389541, 5389546, 5389597, 5389540, 5389542, 5389538, 5389539, 5389537, 5389599.